Alert archive / New Jersey / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS New York, NY

July 23, 2004Passaic County, New Jersey

NWS New York, NY issued this flash flood warning at Jul 23, 2004, 2:46 PM EDT for Passaic County, New Jersey. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2004, 2:46 PM EDT (18:46 UTC)
Expired
Jul 23, 2004, 4:45 PM EDT
In force
119 min
Issued by
NWS New York, NY
Area
Whole counties

County Passaic County, NJ

The radar

The Philadelphia radar (KDIX), 121 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 231846
FFWOKX
NJC031-232045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
246 PM EDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PASSAIC COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 445 PM EDT

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN 3 MILES NORTH OF HAWTHORNE...MOVING EAST AT 15 MPH.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE BLOOMINGDALE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4102 7438 4089 7426 4082 7411 4096 7414
      4106 7426

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 1:32 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 23, 1:32 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
132 PM EDT FRI JUL 23 2004

.1732Z UPDATE...ISSUED FLOOD WATCH FOR FAIRFIELD COUNTY CT...ALL NE
NJ COUNTY AND ALL NY COUNTIES EXCEPT SUFFOLK.  SEE FFAOKX FOR
DETAILS.  DISCUSSION REMAINS UNCHANGED EXCEPT RAINFALL AMOUNTS ARE
SUCH THAT FFA NEEDED FOR AREA DEFINED ABOVE.  PLENTY MORE RAIN TO
COME AND MORE FLS/FFW ISSUANCES FORESEEN NEXT SEVERAL HOURS.

.SHORT TERM (TODAY THROUGH SATURDAY)...
BAND OF LOCALLY HEAVY SHRA/TS SLOWLY WORKING ACROSS NE NJ...LOWER
HUDSON VALLEY AND WORKING INTO NYC.  RADAR ESTIMATES SHOWING LOCAL 1
HR AMOUNTS OF CLOSE TO 2 AND HAVE RECEIVED REPORTS OF USUAL URBAN
FLOODING.

HAVE NOT MADE A TON OF CHANGES TO EARLY PERIODS FROM 09Z PACKAGE.
PRECIPITABLE WATER SEEMS A LITTLE LOW FROM 12Z OKX SOUNDING...
ESPECIALLY BASED ON ABOVE DISCUSSION.  HAVE ADDED LOCAL DOWNPOURS TO
ALL CWA FOR AFTERNOON/TONIGHT.  HAVE DELAYED TIMING OF SHRA/TS
EASTERN1/3 CWA TIL LATE IN DAY.

(TONIGHT THRU SAT UNCHANGED FROM 230 AM DISCUSSION)

SHOWERS AND ISOLD TSTMS CREEP EWD TONIGHT AS THE FRONT SLOWLY
ADVANCES TO THE COAST. WILL GO WITH LIKELY POPS MOST AREAS
TONIGHT...EXCEPT EXTREME SERN CT AS WELL AS THE ERN END OF LI. SOME
SEMBLANCE OF A LOW LEVEL JET GETS GOING THIS EVENING...SO PRECIP
SHOULD BLOSSOM DURING THIS TIMEFRAME...WITH SOME OF IT HEAVY.

THE SHOWERS BECOME LIGHTER ON SATURDAY AS MORE OF A WINTERTIME
OVERRUNNING SITUATION DEVELOPS AS ANOMALOUSLY STRONG AND COOL HIGH
MOVES INTO NRN NEW ENGLAND...PUSHING OUR FRONT OFFSHORE.
UNFORTUNATELY...EVEN IF WE DONT HAVE HEAVY RAIN FOR MOST OF THE DAY
SATURDAY...IT WILL STILL BE RATHER NASTY...WITH LIGHT RAIN AND LOW
CLOUDS. NELY WINDS OFF OF THE COOL SRN NEW ENGLAND WATERS WILL ADD
TO THE UNPLEASANT WEATHER.

WAS TEMPTED TO ISSUE A FLOOD WATCH FOR PARTS OF THE CWA...BUT AFTER
LOOKING AT FFG VALUES...I WONT. THE MODELS ARE IN GOOD AGREEMENT
THAT A 1-2 BASIN AVERAGE IS LIKELY TODAY THROUGH SATURDAY ACROSS
THE LOWER HUDSON VALLEY AND PARTS OF NRN NJ. IN THAT AREA...3 TO 6
HOUR FFG VALUES ARE 3.5 TO 5 WITH 24H VALUES >5. NYC/LI EXTREME
NERN NJ FFG VALUES ARE MUCH LOWER...BUT OVERALL QPF FORECAST IS
LOWER THERE...AND WILL TAKE QUITE AWHILE TO ACCUMULATE. HOWEVER...IT
IS VERY MUCH WORTH THE MENTION THAT ANY SLOW-MOVING THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...WHICH WILL CAUSE
LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN URBAN AREAS. SITUATION
WILL BE WATCHED CLOSELY...BUT NO FLOOD WATCH ATTM.
&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
(UNCHANGED FROM 230 AM DISCUSSION)

THE PERIOD STARTS OFF RATHER NASTY. COOL HIGH CONTINUES TO MOVE IN
FROM THE NORTH...BUT MODELS AGREE THAT WARM MOIST AIR IN THE LOW AND
MID LEVELS WILL CONTINUE TO OVERRUN IT. THIS MEANS A NASTY AND COOL
SUNDAY MONDAY AND PERHAPS EVEN TUE. LOW CLOUDS/NORTHEAST FLOW/LIGHT
RAIN AND DRIZZLE AT TIMES WILL MAKE FOR UNPLEASANT JULY WEATHER.
TEMPS COULD REMAIN IN THE 60S SUNDAY AND MONDAY WITH THIS TYPE OF
SETUP...WITH DRY AIR RESERVOIR IN NRN NEW ENGLAND FEEDING US DRIER
DEWPOINTS THAT WILL ALLOW THE LOW LEVELS WET-BULB DOWN. MAY SEE
WARMUP LATER TUE AND ESPECIALLY WEDNESDAY AS A LOW MOVES TO OUR
WEST.
&&

.AVIATION...
SCT IFR VIS WITH SHRA/TS...OTHERWISE MVFR VIS IN HZ.  MAY IMPROVE A
BIT NEXT FEW HOURS.
&&

.MARINE...
LITTLE CHANGE FROM PREVIOUS FORECAST OTHER THAN TO MAKE SIMILAR WX
CHANGES AS PER ABOVE SHORT TERM DISC.

(REMAINDER UNCHANNGED FROM 230 AM DISCUSSION)

WILL PUT UP HEADLINE FOR POSSIBLE SCA FOR ROUGH OCEAN WATERS
SATURDAY NIGHT. GENERAL SOUTHERLY FLOW OVER THE WATERS TODAY AHEAD
OF AN APPROACHING COLD FRONT. SEAS REMAIN BELOW SCA ON THE OCEAN.
COLD FRONT SLOWLY CROSSES OVER THE WATERS ON SATURDAY AND THEN
BECOMES STATIONARY OVER THE AREA...WITH FLOW BECOMING NE IN THE
AFTERNOON. WAVE OF LOW PRESSURE TRAVELS NE FROM MID-ATLANTIC SUNDAY
AND MONDAY...WELL SE OF THE WATERS...BUT WITH A TIGHT NE GRADIENT
BETWEEN THE LOW AND STRONG CANADIAN HIGH PRESSURE TO THE NW SATURDAY
NIGHT THROUGH MONDAY. WINDS ACROSS ALL WATERS WILL INCREASE TO 15 TO
20 KT BY SUNDAY MORNING....WITH OCCASIONAL GUSTS TO 25 KT POSSIBLE
ON SUNDAY. THE PROLONGED NE FETCH SHOULD BUILD SEAS TO SCA ON THE
OCEAN SATURDAY NIGHT...REMAINING THROUGH MONDAY. CONDITIONS SUBSIDE
BELOW SCA ON TUESDAY AS HIGH PRESSURE BUILDS OVER THE WATERS AND THE
COLD FRONT PUSHES FURTHER SOUTH.
&&

.HYDROLOGY...PLEASE SEE ABOVE SHORT TERM DISCUSSION FOR DETAILS.
ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED OVER THE NEXT COUPLE OF
DAYS...LOCALIZED FLOODING WILL BE A POSSIBILITY IN SLOW-MOVING
SHOWERS AND THUNDERSTORMS AND WITH SOME TRAINING POSSIBLE.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 24/0900Z FOR CTZ005-008..
NJ...FLOOD WATCH UNTIL 24/0900Z FOR NJZ002>006-011.
NY...FLOOD WATCH UNTIL 24/0900Z FOR NYZ067>076.
MARINE...NONE.
&&

REYNOLDS
Hazardous weather outlook, Jul 23, 1:36 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE UPTON NY
136 PM EDT FRI JUL 23 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-240907-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
136 PM EDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE TODAY AND TONIGHT...MAINLY
FROM NEW YORK CITY WEST AND NORTH. THESE DOWNPOURS MAY CAUSE URBAN
AND SMALL STREAM FLOODING.  RAINFALL OF 1 TO 2 INCHES CAN BE
EXPECTED ACROSS MUCH OF THE AREA...WITH LOCAL AMOUNTS OF GREATER
THAN 3 INCHES POSSIBLE WITH THE HEAVIEST RAINS.

THERE IS AN OUTSIDE CHANCE THAT ONE OR TWO THUNDERSTORMS COULD
BECOME MARGINALLY SEVERE...WITH THE MAIN THREAT BEING STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SATURDAY ACROSS THE ENTIRE
TRI STATE AREA. LOCALLY HEAVY DOWNPOURS COULD CAUSE PONDING OF WATER
ON ROADWAYS AND RISES ON SMALLER CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOW FORMALLY REQUESTED FOR ALL AREAS EXCEPT
SUFFOLK COUNTY NY...NEW HAVEN...MIDDLESEX AND NEW LONDON COUNTIES IN
CT.  OTHER COUNTIES SHOULD BE ALERT FOR POSSIBLE ACTIVATION TONIGHT.

REYNOLDS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:06 AM EDTFlash Flood WarningOKXBergen, Essex, Hudson114 min
Jul 23, 1:31 PM EDTFlash Flood WarningOKXBergen119 min
Jul 23, 3:34 PM EDTFlash Flood WarningOKXBergen116 min

Nearby

Flash Flood Warnings in New Jersey, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.